new name!

spacer

Health

Do Dogs Even Get Attention Deficit Hyperactivity Disorder?
January 14, 2013 (published)
Rachael E. Carpenter, DVM

One night after Halloween, the emergency clinic where I was working received an odd call.

“Animal Emergency, may we help you?”

“Umm….our puppy has been acting strange for an hour or so. Should we bring him in?”

“What is he doing?”

“Umm, well, spinning.”

“That certainly doesn’t sound normal. Could he have gotten in to anything?”

“Well, possibly our son’s ADHD medication. That or some chocolate Halloween candy. We’re not really sure.”

“Neither one of those sound good! Sounds like you should probably have him checked out – we’ll see you soon.”

When the patient arrived (we’ll call him “Topper” to protect his identity), he was a very cute 10-pound (4.5 kg) Cavalier King Charles puppy around a year old, and he was spinning like a top, always to the left. Spinning, spinning, spinning. You put him down, he was spinning to the left; you picked him up, and he was trying to spin to the left. He was spinning so quickly it would make you dizzy to look at him! We stopped trying to count his heart rate when we got to about 250 beats per minute.

It was strangely fascinating watching a dog spin like that. Something you can’t take your eyes away from that makes time stand still – like those spinning disks that kids play with but without the sparkles and all the colors. If we had videotaped Topper’s frantic spinning, we surely would have won the grand prize on America’s Funniest Home Videos, or maybe it would have even beaten out “Gangam Style” for the most hits on YouTube. Fortunately my staff was able to break the spell that the hypnotic spinning had on me, and we sprang into action.

Chocolate is toxic to dogs, but usually you see vomiting and diarrhea at the lower doses and then excitement, seizures, tremors and death at the chocoholic doses. The owners were sure that he couldn’t have gotten into more than one or two fun-sized milk chocolate candy bars left over from Halloween. Spinning is not a common sign of chocolate toxicity at any dose, but just to be thorough I checked with a toxicity calculator on the Veterinary Information Network (VIN); in a dog this size, that amount of milk chocolate probably would have at most only caused mild clinical signs - unless he had gastrointestinal problems from eating the plastic wrappers!

Some of the most common toxicities we see in our patients are from exposure to human medications. Topper’s owners told us that their son sometimes hid his ADHD medication behind the couch rather than take it. They didn’t think he had done this in a while, and said that they were also sure that there was only one pill missing.

The son was taking 50 mg capsules of Vyvanse® (lisdexamfetamine). Since Vyvanse is an amphetamine derivative, expected toxicity signs would include extreme stimulation and hyperactivity, seizures, disturbances in heart rhythm, and even death. Since we were suspicious that the Vyvanse® was the cause of this puppy’s extreme spinning, we decided to call the ASPCA’s Animal Poison Control Center (APCC).

For those of you who don’t know about this fantastic service, the Animal Poison Control Center is staffed with veterinarians who are experts in toxicology, and they are available 24 hours a day, 7 days a week. For a small fee ($65) you will get help making the diagnosis, they will recommend testing and treatment, are available for further consultation if you need more help, and also fax a printout of their recommendations. Owners can call from home to find out if their pet needs to be taken to the ER, if they should induce vomiting, or give some other treatment at home. Veterinarians can call when they have a patient with a suspected exposure. The veterinarians at APCC are very helpful and knowledgeable and I can’t say enough good things about this valuable resource! Every pet owner should have the APCC number (888-426-4435) on their refrigerator right next to the human poison control number, especially if there are children in the house.

When I called APCC about our spinning puppy, we chatted about chocolate toxicosis (which they agreed would be lower on our list) and also about amphetamine toxicosis. They informed me that you can see clinical signs of Vyvanse toxicity with ingestion of as little as 1 mg/kg body weight – at around 10 lbs (4.5 kg) our little “Topper” had ingested about 11 mg/kg!! The APCC veterinarians advised me not to induce vomiting and that his treatment should include intravenous fluids and lots and lots of sedation. Their exact words were, “don’t be afraid of the acepromazine.” Acepromazine (often called ace) is a sedative. They also gave advice about other treatments that might be needed such as medications to administer if his heart rhythm became abnormal.

Trying to place an IV catheter in a dog that can’t stop spinning is challenging, to say the least. While Topper is a very sweet dog normally, with that much “speed” on board he was extremely hyperactive and not all that cooperative. With some gentle and expert restraint from the technicians and my ability to hit a moving target, we got the catheter in the vein and secured in place. After lots and lots of the sedative acepromazine, Topper settled down and had an uneventful night. When the sedation would wear off a little, he would twitch and get a little agitated, so we would give him more. After about 48 hours of hospitalization, we were finally able to let the sedation wear off completely. Topper was greatly improved and went home.

When he was discharged from the hospital, we discussed with the owners that there shouldn’t be any lasting effects from Topper’s foray into the world of overdosing on prescription drugs. A follow up call later in the week confirmed that he was back to normal.

There is debate among veterinary behaviorists on whether or not dogs can actually have ADHD, but there is agreement that hyperactive dogs generally respond well to more exercise and training rather than medications. So the moral of the story is to secure those human medications (prescription and OTC) so that your pets can’t be inadvertently exposed to them. And watch your kids swallow their pills so they can’t spit them out behind the couch!


 
Home
Loading


Browse by categories


About us



Connect with us

Twitter Find us on Facebook RSS feed

VetzInsight
Powered By VIN